Kidney Disease & Disorders Community
Acute renal failure from diphenhydramine abuse
About This Community:

This patient support community is for discussions relating to kidney disease and disorders, dialysis, self care, and transplants.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Acute renal failure from diphenhydramine abuse

For a long time, approximately 5 months or so, I have been heavily abusing common OTC drugs. One of them has been diphenhydramine, around doses of 300-1000mg at a time, and I've mixed it with quite a bit of alcohol as well to potentiate its effects. I'm 100% aware of the risks involved with this, but I did it anyway. I also abused a lot of dextromethorphan hybromide in the same sort of doses, also with alcohol. Just recently after my last 1000mg dose of DXM (without alcohol this time) I've been struck with what feels like a fairly severe case of lethargy, and I haven't been urinating nearly as much; when I do its very dark compared to usual. I've also had diahrea and loss of appetite. Its been fairly warm out which I know can attribute to a lot of these especially when you don't keep yourself properly hydrated, and I plan on trying to eat more and drink more, though this is a little more difficult than it may be for most because I don't really make a whole lot of money where I work and I don't live with my parents. I apologize in advance for my immaturity in having done such reckless things with my body. I was wondering if there is anything I can do in the meantime to try and treat this myself if I think I do have acute renal failure to try and help my kidneys recover without seeing a doctor, or at least something I can do in the meantime to try and help to see if this is really what is wrong with me, or anything I can try doing to treat these symptoms.
Related Discussions
11 Comments Post a Comment
Blank
Avatar_f_tn
Hi sorry to hear about that.  Why do you not want to go to the doctor's? You might not have acute kidney failure. You need to have a kidney function test to find that out. It's only a simple blood test.

If your kidney function has really been dramatically damaged, you will need treatment for that, depending on how much kidney function is left. In some cases acute kidney failure is reversible, so please see your doctor.

Meanwhile, you can 1. stop taking the drugs. 2. stick to a low protein and low sodium diet.
Blank
Avatar_m_tn
Thank you for getting back to me so quickly. What has me most worried is the contant fatigue and lack of appetite; I'm sure these two are correlated and I think the lack of needing to use the bathroom is also correlated. I've been going through a lot of personal stress other than this resulting in a lot of worry and guilt too; could this cause a loss of appetite? If thats the issue then I want to think that the rest is in my head. In any case I plan on quitting all of the drugs in the meantime, and I appreciate any advice you can offer.
Blank
Avatar_m_tn
Have you checked for free clinics or in some states the emergency room has to take you regardless of your ability to pay.  Please for your own good just pick your self up and stop the drugs and alcohol, these both are your worst enemy for the liver and kidneys.  Start putting the money for drugs in a jar and then go buy your self a great low protein and low sodium meal. Do not despair, pray, He listens. Spoken by a transplant patient.  Your indications seem to be that you may have something going on with your renal function so hydrate and get checked.
Blank
Avatar_m_tn
We don't have any actual free clinics in my area that I know of, we do have a hospital that'll take anyone regardless of their ability to pay though, most places do. I just can't afford to go to the emergency room right now, I only make about enough to pay my rent and eat, and emergency room visits are expensive. If I don't start feeling any better in a few days I'll have to though.
Blank
489228_tn?1291535054
Most doctors office will work with you if you are upfront about it and try to pay even a little at a time. I kow the Lord has provided for my medical expenses in many amazing ways!
Many walk in clinics are as good as the ER but A LOT less expensive!
We have no insurance.  2 years ago I had a reaction to a new persciprtion medication.
It cost me over $600 for an IV of benadryl!!  Last week I had another reaction to something, maybe a combination of things, ( I couldn't breath and took a half dose of sudafed and they think that reacted with some of my perscription meds.)  Anyway they gave me a breathing treatment at an Urgent Care.  I had 4 people if my room since my oxygen levels dropped etc. The final bill was only about $100!  I know that is a lot but it is still a lot cheaper then ER and I needed help!..., most places will let you pay it off!

Don't wait just because you can't afford it!  My Dad... who for years was an top manager at Blue Cross..., found himself between insurance companies for a few weeks.  He began having trouble breathing but was afraid to go to the ER for MONEY..., soo he went to a firestation, thinking they would have oxygen!   NO ONE WAS THERE AND HE HAD A HEART ATTACK AND A STROKE WAITING FOR THE AMBULANCE!  

IT IS JUST NOT WORTH IT THAT IS FOR SURE!
Blank
Avatar_f_tn
Yes stress and anxiety could result in fatigue and loss of appetite, but please do not jump onto the conclusion that all your symptoms are only in your head. Please see a doctor asap and get the tests done.
Blank
Avatar_m_tn
start drinking cranberry juice to cleanse your body and eat good wholesome food and i guess avoid sodium and protein like everyone mentions.
Blank
Avatar_m_tn
start drinking cranberry juice to cleanse your body and eat good wholesome food and i guess avoid sodium and protein like everyone mentions.
Blank
422425_tn?1307996590
I too live in the Seattle area.  Please go to VM or Harborview.  They have programs for you especially because of your age you can get state assistance.  It is really important you take care of yourself.....Duh I know you know that, and you are probebly tired of hearing that.  You are so young and have your whole life ahead of you.  

Cranberry juice is wonderful, plus you can buy otc urine stick that will check for different kidney and bladder infections.  If you have blood or protein you need to see a dr...OK.  Try not to eat salt, it is a killer if you have kidney probs.  I hope this helps.  I know a lot of good Drs in the area.  You can message me in private if you want to.  God Bless
Blank
Avatar_n_tn
I too have been heavily abusing Benedryl (diphenhydramine), and I feel like my kidneys are f**up.  I have a lot of urinary retention, fatigue, blood pressure goes way up when I take a lot, my lower back on the sides hurts frequently, and tend to get chest pain about 30 minutes after taking it (150 mgs about 3 times a day for about 3 years ).  I'm afraid I'm doing major damage to myself by taking it, but like any addiction, it's soooo hard to stop.  I am so anxious and high strung, so I use the benedryl to help me relax and cope.  I know, there's no excuse really.  

I'm really afraid of telling my doctor because he'd see me as another pill junkie, and I doubt he could do anything for me except tell me I need to stop--I know that already.  And He might also stop prescribing to me, or atleast drastically lower the amount of the pain meds I take for a very painful chronic illness for fear I'd just abuse it, and for fear it would be dangerous to keep giving me narcotics while I'm abusing benedryl--I wouldn't blame him either.  Although I've been very good with the pain meds; I've never asked for more, or ran out early, or pretended to lose my meds in order to get more, like prescription drug abusers usually do.  Anyway, I'm sure he'd tell me to take Prozac, which I took for a year with no help, and tell me to relax by doing meditation or yoga, which I've tried as well (who hasn't these days?).  Afterwards, everytime I see him for any medical problems, he'd treat me like **** for being a substance abuser.  

I've went on way too long, sorry.  My life's seeming just a bit messed up right now.  But yeah, I think diphenhydramine abuse screws up your kidneys and heart.  I haven't found any info online about chronic long-term abuse of it, but from my experience it seems pretty bad.  
Blank
Avatar_n_tn
I am glad you wrote about your addiction because for the past year I have been taking about 7- 8 pills at a time every two to three hours, I should be dead! My kidneys and liver hurt and I now have symptoms where my teeth are hurting everytime i take them so it has slowed me down a lot. I dont take them at all anymore, but i do have relapses here and thier and I am going to go to the emergency room today and have them check me out and hopefully I am okay! My heavenly father is the only way I am getting through this! Good Luck! you CAN do it!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Kidney Disease & Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank
Top Digestive Answerers
Avatar_m_tn
Blank
jimgreg
piqua, OH
974371_tn?1364538460
Blank
Margot49
Central Valley, CA